Q: This summer I told a friend I was having trouble with a persistent itchy rash under my breast. She said she, too, was bothered with an under-breast rash and mentioned that a third friend with such a rash put antiperspirant on it and it went away.
I tried this, and it worked! I am now rash-free. I rub the antiperspirant on at the same time I apply it to my underarms. Now I don’t need the antifungal creams or powders my doctor prescribed.
A: Many women complain about fungal infections under their breasts. Damp, warm skin folds may invite such problems, which is why some people have turned in desperation to using an antiperspirant to dry the area.
We urge caution, however. Antiperspirants contain aluminum. A review of research shows that aluminum in concentrations found in breast tissue may be problematic (Journal of Inorganic Biochemistry online, July 13, 2013). The investigators raise concerns that the cellular changes aluminum triggers may increase the risk of breast cancer.
Beta blockers and hair loss
Q: I am very upset about a side effect of beta blockers. These drugs are widely prescribed for blood pressure and other problems, and a huge number of people are taking them. But they make our hair fall out! This is devastating for a woman.
I have appealed to my cardiologist to help me with this problem, and she has offered to switch me from Coreg to Toprol. If this doesn’t work, what'll I do?
A: Beta blockers like atenolol, carvedilol, metoprolol and propranolol can lead to hair loss. No one knows how common this complication is because it has not been considered a serious side effect.
If you are taking Coreg for high blood pressure, there may be other options. One reader reported her experience: “I started drastically losing my hair soon after starting on atenolol. My doctor was reluctant to take me off it since it was working so well in lowering my blood pressure. But there are many meds to take for hypertension, so don’t let your doctor keep you on any one medication if you are experiencing side effects that bother you.
“Hair loss from atenolol IS reversible. My hair grew back completely in less than six months. It’s taken me a few years of trial and error to find the drugs that work best for my blood pressure without side effects.”
No one should ever stop a beta blocker suddenly. Doing so could trigger a heart attack.
Shortage of B-12 serum
Q: I take vitamin B-12 injections and cannot get the serum from my pharmacy. There is a nationwide shortage, but nobody seems to know why. Even my physician’s office is unable to get the cyanocobalamin for injection. I have been on this medication for three years and don’t know what I will do without it.
A: The vitamin B-12 shortage is real and alarming. Some people cannot absorb this essential nutrient from their food because they lack stomach acid or intrinsic factor. They need supplementation.
Because this vitamin is crucial for nerve function, deficiency can contribute to numbness, tingling or pain of the toes, feet or fingers, trouble walking, memory problems, depression, confusion or burning tongue. Ask your doctor about nasal vitamin B-12 (CaloMist, Nascobal) until the injectable form becomes available again.
Reach Joe and Terry Graedon at PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less